Alert archive / Washington / Gale Warnings in 2023

Gale Warning 49, NWS Seattle, WA

July 6, 2023

NWS Seattle, WA issued this gale warning at Jul 6, 2023, 2:47 AM PDT. It took effect at Jul 6, 2023, 2:00 PM PDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2023, 2:47 AM PDT (09:47 UTC)
In effect from
Jul 6, 2023, 2:00 PM PDT
Expired
Jul 7, 2023, 8:00 AM PDT
In force
18 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

519 
WHUS76 KSEW 060947
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
247 AM PDT Thu Jul 6 2023

PZZ131-132-061800-
/O.EXP.KSEW.SC.Y.0141.000000T0000Z-230706T1000Z/
/O.UPG.KSEW.SC.Y.0142.230707T0000Z-230707T1200Z/
/O.NEW.KSEW.GL.W.0049.230706T2100Z-230707T1500Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
247 AM PDT Thu Jul 6 2023

...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 AM PDT
FRIDAY...
...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 AM PDT EARLY THIS
MORNING...

* WHAT...West winds 25 to 35 kt.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca and East 
  Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...From 2 PM this afternoon to 8 AM PDT Friday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ133-134-061800-
/O.NEW.KSEW.SC.Y.0143.230707T0000Z-230707T1200Z/
Northern Inland Waters Including The San Juan Islands-
Admiralty Inlet-
247 AM PDT Thu Jul 6 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 AM PDT FRIDAY...

* WHAT...Northwest winds 15 to 25 kt at Admiralty Inlet. Southwest
  winds 15 to 25 kt in the Northern Inland Waters.

* WHERE...Northern Inland Waters Including The San Juan Islands 
  and Admiralty Inlet.

* WHEN...From 5 PM this afternoon to 5 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ170-173-176-061200-
/O.CON.KSEW.SC.Y.0141.000000T0000Z-230706T1200Z/
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
247 AM PDT Thu Jul 6 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY
THIS MORNING...

* WHAT...Northwest winds 15 to 25 kt.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  10 to 60 nm.

* WHEN...Until 5 AM PDT early this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
4 follow-up statements
006 
WHUS76 KSEW 061601
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
901 AM PDT Thu Jul 6 2023

PZZ134-061715-
/O.CAN.KSEW.SC.Y.0143.230707T0000Z-230707T1200Z/
Admiralty Inlet-
901 AM PDT Thu Jul 6 2023

...SMALL CRAFT ADVISORY IS CANCELLED...

Conditions will not meet SCA criteria in Admiralty Inlet.

$$

PZZ131-132-070015-
/O.CON.KSEW.GL.W.0049.230706T2100Z-230707T1500Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
901 AM PDT Thu Jul 6 2023

...GALE WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 AM PDT FRIDAY...

* WHAT...West winds 25 to 35 kt.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca and East 
  Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...From 2 PM this afternoon to 8 AM PDT Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ133-070015-
/O.CON.KSEW.SC.Y.0143.230707T0000Z-230707T1200Z/
Northern Inland Waters Including The San Juan Islands-
901 AM PDT Thu Jul 6 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 5 AM PDT FRIDAY...

* WHAT...South to southeast winds 15 to 25 kt.

* WHERE...Northern Inland Waters Including The San Juan Islands.

* WHEN...From 5 PM this afternoon to 5 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
664 
WHUS76 KSEW 062216
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
316 PM PDT Thu Jul 6 2023

PZZ131-132-070630-
/O.CON.KSEW.GL.W.0049.000000T0000Z-230707T1500Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
316 PM PDT Thu Jul 6 2023

...GALE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT FRIDAY...

* WHAT...West winds 35 to 40 kt.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca and East 
  Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...Until 8 AM PDT Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ133-070630-
/O.CON.KSEW.SC.Y.0143.230707T0000Z-230707T1200Z/
Northern Inland Waters Including The San Juan Islands-
316 PM PDT Thu Jul 6 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY...

* WHAT...South winds 15 to 25 kt.

* WHERE...Northern Inland Waters Including The San Juan Islands.

* WHEN...Until 5 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
568 
WHUS76 KSEW 070654
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
1154 PM PDT Thu Jul 6 2023

PZZ131-132-071500-
/O.CON.KSEW.GL.W.0049.000000T0000Z-230707T1500Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
1154 PM PDT Thu Jul 6 2023

...GALE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT FRIDAY...

* WHAT...West winds 20 to 30 kt.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca and East 
  Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...Until 8 AM PDT Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ133-071200-
/O.CON.KSEW.SC.Y.0143.000000T0000Z-230707T1200Z/
Northern Inland Waters Including The San Juan Islands-
1154 PM PDT Thu Jul 6 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY...

* WHAT...Southwest winds 15 to 25 kt.

* WHERE...Northern Inland Waters Including The San Juan Islands.

* WHEN...Until 5 AM PDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
895 
WHUS76 KSEW 070941
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
241 AM PDT Fri Jul 7 2023

PZZ131-132-071745-
/O.CON.KSEW.GL.W.0049.000000T0000Z-230707T1500Z/
/O.NEW.KSEW.GL.W.0050.230707T2100Z-230708T1500Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
241 AM PDT Fri Jul 7 2023

...GALE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...
...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 AM PDT
SATURDAY...

* WHAT...West winds 25 to 35 kt.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca and East 
  Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...For the first Gale Warning, until 8 AM PDT this morning.
  For the second Gale Warning, from 2 PM this afternoon to 8 AM 
  PDT Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ133-071745-
/O.CON.KSEW.SC.Y.0143.000000T0000Z-230707T1200Z/
/O.NEW.KSEW.SC.Y.0144.230708T0000Z-230708T1200Z/
Northern Inland Waters Including The San Juan Islands-
241 AM PDT Fri Jul 7 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY
THIS MORNING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 AM PDT SATURDAY...

* WHAT...Southwest winds 15 to 25 kt.

* WHERE...Northern Inland Waters Including The San Juan Islands.

* WHEN...For the first Small Craft Advisory, until 5 AM PDT early
  this morning. For the second Small Craft Advisory, from 5 PM 
  this afternoon to 5 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ134-071745-
/O.NEW.KSEW.SC.Y.0144.230708T0000Z-230708T1200Z/
Admiralty Inlet-
241 AM PDT Fri Jul 7 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 AM PDT SATURDAY...

* WHAT...Northwest winds 15 to 25 kt.

* WHERE...Admiralty Inlet.

* WHEN...From 5 PM this afternoon to 5 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Jul 5, 9:00 PM PDT, 5 hours 47 minutes earlier.

Area forecast discussion, Jul 5, 9:00 PM PDT, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
900 PM PDT Wed Jul 5 2023

.SYNOPSIS...Dry and warm conditions continue across Western
Washington as high pressure remains over the region, maintaining
heightened fire weather concerns. Temperatures will peak across
interior areas today, cooling slightly on Thursday then cooling to
near normal this weekend as a weak upper trough arrives. Dry
conditions will prevail except for a chance of showers and
thunderstorms along the Cascades crest.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...No significant changes to
the forecast this evening. Cascade convection will die off quickly
with loss of daytime heating. Onshore flow is developing this
evening, but inland intrusion of marine air is likely to be shallow
and limited overnight. The end result will be several degrees more
of cooling for coastal locations, but interior areas will be
marginally cooler at best on Thursday. Onshore gradients ramp up
further late Thursday as upper trough starts to drop down into our
area from British Columbia. This will cool temperatures back to just
above seasonal norms and pull the marine layer into parts of the
lowland interior Friday morning. Previous discussion follows with
updates to marine/aviation portions.  27

Heat, air quality/visibility, and fire weather have
been the primary concerns today. See the Fire Weather section for
additional fire weather details.

Heat: As of noon, temperatures from Everett southward were running 3-
6 degrees warmer than 24 hours ago, meanwhile along the coast and
north interior temps were at or below those from this time yesterday
courtesy of slightly stronger onshore flow and a weak wave brushing
the area. In general, today is still on track to be the warmest of
the week for the bulk of the Puget Sound metro area with HeatRisk
values topping out in the Moderate/Orange category. As onshore flow
will gradually strengthen Thursday cutting temperatures down
slightly. By Friday, temperatures will fall back down closer to
seasonal norms and persist well into the weekend.

Visibility/Air Quality: Smoke from 4th of July activities combined
with incoming wildfire smoke from BC and a few of local fires to
create degraded air quality this morning. Conditions have improved
through the day and will continue to do so thanks to effective
mixing. Expect some smoke/haze to remain around through Thursday
before onshore flow largely clears out the area Friday. The
exception could be areas downstream of any remaining fire activity.
With winds becoming more onshore Thursday afternoon/evening, the
HRRR Smoke model does suggest the potential for smoke to be directed
towards the Seattle metro area from the McEwan fire in Mason County.
That is completely dependent on whether that fire is still burning
and producing significant smoke. Please refer to local air quality
agencies for specific air quality forecasts and guidance.

The other item of note will be a 15-30% chance of shower or
thunderstorm activity over the North Cascades this afternoon and
evening. With relatively warm and dry conditions near the surface,
this does raise concerns for impacts from lightning and gusty
outflow winds. Chances for activity will decrease below 20% on
Thursday before returning Friday into the weekend.

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...By Sunday, a weak and loosely
organized upper level low/trough will be situated off the WA coast
and general troughiness will be favored in that location through the
next week or so. This will continue to favor onshore flow into the
area with temperatures near to slightly above normal for mid-July
and diurnally driven showers/thunderstorms over the mountains.
-Wolcott-

&&

.AVIATION...Weak upper level trough moving into the area Thursday
with northwesterly flow aloft. In the lower levels thermally induced
trough moving east of the Cascades with the flow turning onshore
Thursday.

Just a few high clouds through Thursday for most locations. Stratus
moving up the Oregon coast overnight will get to KHQM around 12z
with ceilings below 1000 feet for most of the day. Late day
convection possible again over the North Cascades Thursday.

KSEA...Just a few high clouds. Northerly winds 4 to 8 knots
switching to southwest 12z-15z. Winds trying to become northwesterly
later Thursday afternoon but will end up in the 250-270 degree
range. Felton

&&

.MARINE...Thermally induced surface trough moving east of the
inland waters tonight with weak onshore flow developing. Small craft
advisory winds in the Central and Eastern Strait easing late
tonight. Small craft advisory winds over the outer coastal waters
also easing late tonight.

From Thursday through the weekend, onshore flow will dominate,
bringing strong westerly pushes of wind down the Strait each evening
and overnight period. Opted for SCA level winds through the Strait
Thursday afternoon with gales possible Friday evening/Friday night.
Stronger pushes down the Strait each evening/night from Thursday
through the weekend will likely make for SCA level winds over the
adjacent waters of Admiralty Inlet and the Northern Inland Waters.
Sub- advisory winds expected over remaining waters. Kristell/Felton

&&

.FIRE WEATHER...Dry, warm, and unstable conditions will continue
through this afternoon for elevated to critical fire weather
conditions. The Red Flag Warning continues for zones 655 (Black
Hills/Chehalis River Valley) and 659 (West Slopes of the Central
Cascades) with current RH values generally ranging 20 to 30 percent
in these areas. RH values elsewhere also remain borderline Red Flag,
especially for the Olympics, along with Mid Level Haines values of 6
for most of the area. The potential for isolated thunderstorms also
exists for the North Cascades, mainly of Whatcom and Skagit
Counties, into early this evening. Any thunderstorms may lead to
additional fire starts and breezy outflow winds.

Onshore flow increases on Thursday across the area, providing a
boost to the RH values, although low RH values will likely continue
along the Cascade crest. The threat for isolated thunderstorms in
the mountains will also continue into at least Saturday, mainly for
the North Cascades, with the best potential on Friday. Upper
troughing will decrease critical fire weather conditions otherwise
into early next week. JD

&&

.HYDROLOGY...The daily hydrology discussion has ended until the
start of the next rainy season; it will only be updated as needed.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Red Flag Warning until 7 PM PDT this evening for Black Hills and
     Southwest Interior Lowlands-West Slopes of the Central
     Cascades Generally above 1500 Feet.

PZ...Small Craft Advisory from 5 PM this afternoon to 3 AM PDT
     Thursday for Central U.S. Waters Strait Of Juan De Fuca-
     East Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 5 PM Thursday to 5 AM PDT Friday for
     Central U.S. Waters Strait Of Juan De Fuca-East Entrance
     U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 5 AM PDT Thursday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater 10
     To 60 Nm.

&&

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 2:47 AM PDTSmall Craft AdvisorySEW26 hr

Nearby

Gale Warnings in Washington, 2023Every gale warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.